Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 23, 2022, 7:13 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2022, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 23, 2022, 7:54 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:26 PM CDT | TORNADO | 4 S Glendale, KS | BRIEF TORNADO TOUCHDOWN. |
| Jun 23, 7:30 PM CDT | TORNADO | 3 Sw Glendale, KS | BRIEF TORNADO TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
488
WFUS53 KICT 240013
TORICT
KSC053-105-169-240115-
/O.NEW.KICT.TO.W.0017.220624T0013Z-220624T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
713 PM CDT Thu Jun 23 2022
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southeastern Lincoln County in central Kansas...
Northeastern Ellsworth County in central Kansas...
Northwestern Saline County in central Kansas...
* Until 815 PM CDT.
* At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Beverly, or 12 miles northeast of
Kanopolis, moving east at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation. This storm has a history of
producing several brief tornadoes.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Brookville, Glendale and Westfall.
This includes Interstate 70 between Mile Markers 225 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3882 9812 3895 9811 3896 9768 3869 9771
TIME...MOT...LOC 0012Z 272DEG 17KT 3886 9805
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
KLEINSASSER2 follow-up statements
738
WWUS53 KICT 240030
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
730 PM CDT Thu Jun 23 2022
KSC053-105-169-240115-
/O.CON.KICT.TO.W.0017.000000T0000Z-220624T0115Z/
Lincoln KS-Ellsworth KS-Saline KS-
730 PM CDT Thu Jun 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND NORTHWESTERN SALINE
COUNTIES...
At 729 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Beverly, or 13 miles southeast of
Lincoln, moving east at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. This storm has a history of
producing several brief tornadoes.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Brookville, Glendale and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3883 9805 3895 9805 3896 9768 3873 9771
TIME...MOT...LOC 0029Z 269DEG 10KT 3888 9801
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KLEINSASSER338
WWUS53 KICT 240054
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
754 PM CDT Thu Jun 23 2022
KSC053-105-169-240103-
/O.CAN.KICT.TO.W.0017.000000T0000Z-220624T0115Z/
Lincoln KS-Ellsworth KS-Saline KS-
754 PM CDT Thu Jun 23 2022
...THE TORNADO WARNING FOR SOUTHEASTERN LINCOLN...NORTHEASTERN
ELLSWORTH AND NORTHWESTERN SALINE COUNTIES IS CANCELLED...
The Tornado Warning that was previously in effect has been
cancelled. However, quarter size hail and 60 mph winds remain
possible with this storm, so a severe thunderstorm warning will be
issued shortly.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.
LAT...LON 3883 9805 3895 9805 3896 9768 3873 9771
TIME...MOT...LOC 0052Z 272DEG 17KT 3888 9786
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:29 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 23, 6:29 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 629 PM CDT Thu Jun 23 2022 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Thu Jun 23 2022 Currently have a large area of upper high pressure centered over TX with a compact upper trough approaching the Great Basin. In addition, water vapor imagery continues to show a mid level moisture plume, with tropical connection, extending across the area. At the surface, high dewpoints continue to funnel into central KS on southeast winds with a low level dry punch extending from north of KGLD to near KHYS. Storms are expected to develop later this afternoon over NW KS and SW Nebraska there loose dryline intersects the better low level moisture. This will likely be somewhere in the KHLC vicinity. Any storms that develop will likely persist for several hours aided by increasing low level jet and persistent 850-700mb theta-e advection. Will be plenty of CAPE and enough deep layer shear for severe storms with any of the activity that develops. Will be a tornado threat generally north of I-70 where deep southeast winds allow for better low level shear. So highest storm chances tonight will remain for areas along and north of I-70. Main story for Fri will remain the brief return of extreme heat. Many locations along and west of I-135 will reach or top 100 Fri afternoon. The only good news is that dewpoints should mix-out in these same locations which should keep the heat indices from getting too extreme. Attention will then turn to a significant cool down by the end of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Jun 23 2022 There remains good model agreement in a shortwave trough swinging across the Northern Plains for Fri night through Sat. This will allow a cold front to sink south across the Central and Southern Plains. It is expected to move into our forecast area Sat morning, moving through Wichita during the late afternoon. While we are not looking for widespread storms along the front as it surges south, can't rule out a few storms along it as cap starts to erode Sat afternoon. May actually see an uptick in storm coverage Sat night as a few upper impulses track over the Southern/Central Rockies and out into KS. The bigger story will finally be some cooler temps. We are still looking for highs for both Sun and Mon in the upper 70s to around 80 degrees, which is around 10 degrees below normal. Will start to see temps warm back closer to seasonal normals for Tue as the surface high shifts east and we get back into some return flow, as we get back to above normal temps by the end of the work week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 626 PM CDT Thu Jun 23 2022 Scattered storms will affect parts of central Kansas into the late evening hours. Meanwhile VFR conditions will prevail across southern/southeast Kansas for the next 24hrs. Winds will remain out of the southeast and increase during the day on Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 100 78 98 / 10 0 10 20 Hutchinson 75 100 77 95 / 20 0 10 20 Newton 75 99 77 96 / 20 0 10 20 ElDorado 75 96 77 96 / 10 0 10 20 Winfield-KWLD 75 98 78 100 / 10 0 0 10 Russell 73 103 71 92 / 40 0 10 20 Great Bend 74 102 73 92 / 20 0 10 20 Salina 73 99 78 94 / 40 0 10 20 McPherson 75 98 78 95 / 20 0 10 20 Coffeyville 73 96 77 97 / 20 0 0 10 Chanute 72 95 77 97 / 10 0 10 10 Iola 72 95 77 96 / 10 10 10 20 Parsons-KPPF 73 95 77 97 / 20 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CDJ
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 400 PM CDT Thu Jun 23 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 400 PM CDT Thu Jun 23 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late this afternoon through Tonight The highest severe storm threat will be for areas generally along and north of Highway 56. Hail up to half dollar size and downburst winds to 65 mph will be the main threats. In addition, a tornado or two cannot be ruled out generally north of Highway 70 early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, afternoon heat indices will climb to 102 to 105 area wide. Heat indices on Saturday afternoon are anticipated to be in the 100 to 105 degree range in portions of south central and southeast Kansas. There are additional chances for storms Saturday through Sunday as a cold front makes its way across the area. A few strong storms will be possible with this activity along with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight but we would appreciate any reports of severe weather or flooding. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, Jun 23, 6:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 6 S SYLVAN GROVE 38.93N 98.39W
06/23/2022 LINCOLN KS TRAINED SPOTTER
BRIEF TORNADO TOUCH DOWN AROUND 6 MILES
SOUTH OF SYLVAN GROVE.
&&Local storm report, Jun 23, 6:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FLASH FLOOD 3 NE RUSSELL AIRPORT 38.89N 98.78W
06/23/2022 RUSSELL KS LAW ENFORCEMENT
REPORTED 189TH ROAD WAS UNDERWATER BETWEEN
RUSSELL AND BUNKER HILL.
&&Local storm report, Jun 23, 6:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TORNADO 10 N ELLSWORTH 38.88N 98.23W
06/23/2022 LINCOLN KS TRAINED SPOTTER
BRIEF TORNADO TOUCH DOWN AROUND 10 MILES
NORTH OF ELLSWORTH. TORNADO LASTED ABOUT 1
MINUTE.
&&Local storm report, Jun 23, 6:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL LURAY 39.11N 98.69W
06/23/2022 E1.50 INCH RUSSELL KS PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&Local storm report, Jun 23, 6:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL LURAY 39.11N 98.69W
06/23/2022 E1.50 INCH RUSSELL KS EMERGENCY MNGR
WINDOWS BROKEN OUT AT BANK FROM HAIL.
&&Local storm report, Jun 23, 6:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 6 N BUNKER HILL 38.96N 98.68W
06/23/2022 E1.25 INCH RUSSELL KS EMERGENCY MNGR
DELAYED HAIL REPORT WEST OF WILSON LAKE.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:58 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| Jun 24, 3:28 PM CDT | Heat Advisory | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 2 more | 29 hr |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.